Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Jackson, MS

January 2, 2022Forrest County, Jones County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 2, 2022, 1:24 AM CST for Forrest County, Jones County, Lamar County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2022, 1:24 AM CST (07:24 UTC)
Expired
Jan 2, 2022, 1:51 AM CST
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Forrest County, MS, Jones County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS54 KJAN 020724
SVRJAN
MSC035-067-073-020815-
/O.NEW.KJAN.SV.W.0003.220102T0724Z-220102T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
124 AM CST Sun Jan 2 2022

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northern Forrest County in southeastern Mississippi...
  Northeastern Lamar County in southeastern Mississippi...
  Southern Jones County in southeastern Mississippi...

* Until 215 AM CST.

* At 123 AM CST, a severe thunderstorm was located over West
  Hattiesburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Oak Grove around 130 AM CST.
  Petal and Eastabuchie around 135 AM CST.
  Sunrise around 140 AM CST.
  Macedonia around 145 AM CST.
  Ovett around 200 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3121 8949 3143 8944 3143 8940 3145 8940
      3157 8894 3143 8894 3143 8914 3127 8915
TIME...MOT...LOC 0723Z 253DEG 34KT 3133 8939 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
1 follow-up statement
025 
WWUS54 KJAN 020751
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
151 AM CST Sun Jan 2 2022

MSC035-067-073-020801-
/O.CAN.KJAN.SV.W.0003.000000T0000Z-220102T0815Z/
Forrest MS-Lamar MS-Jones MS-
151 AM CST Sun Jan 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FORREST...
NORTHEASTERN LAMAR AND SOUTHERN JONES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3121 8949 3143 8944 3143 8940 3145 8940
      3157 8894 3143 8894 3143 8914 3127 8915
TIME...MOT...LOC 0749Z 253DEG 34KT 3141 8909 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 12:54 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 2, 12:54 AM CST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1254 AM CST Sun Jan 2 2022

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
Strong cold front is moving through, bringing lowered MVFR flight
cats, decreasing to IFR late tonight. Light pcpn will develop in
the cold advection regime Sun aftn & some light snow &/or light
snow showers could mix in for at least the GLH-GWO-GTR corridor, &
potentially to the JAN-HKS-MEI corridor by late aftn. Timing for
changeover looks to be 02/18-21Z at GLH/GWO while 02/21-23Z at
GTR-JAN-HKS to MEI corridor. Some of this could linger just after
03/00-01Z. Any lowered flight cats should improve to MVFR by early
evening, around or just after 03/00Z. In the wake of the cold
front, NW gradient winds could be quite gusty up to 25-30mph at
times & decreasing into the evening hours, but remaining N into
Mon. /DC/

&&

.DISCUSSION...

Convective coverage and intensity is dwindling this evening and
expect the severe weather threat to end soon for the forecast
area. Otherwise, the forecast for the arrival of winter tomorrow
is still on track, and the weather change will feel pretty
extreme given how warm it has been. We're also continuing to
monitor the risk for some wintry precipitation tomorrow afternoon,
particularly over northwest to northern portions of the area. As
of now, this appears it will be light and should have little if
any impact. /EC/

Prior discussion below:

Tonight through tomorrow...
Near term forecast split into a few main concerns. The storm
system approaching potentially bringing two rounds of
weather...the first the discrete warm sector afternoon/early
evening convection... and the pressure gradient winds. The second
being the tail end of a line of convection that moves into the
region with the frontal boundary later this evening. The
timing/mode/intensity is still a bit of a question mark, even at
midday, as different parameters pull in different directions.
However, if the strong mid level cap holds with the stronger large
scale ascent still out to the west...the coverage for severe
weather will be more limited. Tonight, the main upper level trough
and surface front drag a line of showers/thunderstorms through
the region. Storms/the main line of precip associated with this
system will move into JANs forecast area late this afternoon/this
evening. All of the shower activity through today may further
limit the llvl lapse rates available for those storms. All this
being said, the winds aloft are in excess of 50-70kts, with modest
veering at the surface. The best chances for severe weather
remain to the north in proximity to the developing low.

Overnight, much colder temperatures filter in, with Sunday's
highs likely reached early in the morning...becoming colder all
day. Some of the models have been intermittently been introducing
some wrap around moisture on that low. If that were to happen, we
may see some flurries across the north...though the time frame is
brief as to when there is enough moisture in the column to support
crystals forming in the first place. However, this low is not
traditional in that the upper trough is displaced well to the
west...its positively tilted... and more of a narrow trough though
this region than a classic mature cyclonic low. Historically, the
models had been wrapping it up just east of MS...so the wrap
around moisture made sense. With this run, that detail morphed a
little. So, not a high confidence chance at the flurries on this
cycle... but enough potential in BUFkit/forecast soundings to
leave the mention in the grids for the northern counties.

Tomorrow night through Friday...
Sunday night through Wednesday: Any lingering precip is expected
to depart the area by shortly after sunset Sunday with the passage
of the mid/upper trough. Decreasing wind and clearing skies will
make for a rather cold morning Monday, with lows in 20s over most
of the area. After another night of freezing conditions Monday
night/Tuesday morning, daytime temps on Tuesday and Wednesday will
rebound closer to seasonal normals.

Late Wednesday through next Saturday: Another system will take shape
during the middle of next week as a new upper trough carves out over
the middle of the CONUS and a front develops near or just northwest
of the area. Scattered showers will be possible Wednesday night into
Thursday as this front comes through. Given the short return flow
window ahead of this system, instability is expected to be too
limited for thunderstorms. Another rather cold airmass will follow
this front, with low temperatures back down into the 20s by Friday
morning...and even some teens couldn't be ruled out in the typical
cooler pockets farther north. Heading into next weekend, the weather
pattern looks to become more progressive, with a warm front
returning northward and a chance for a few rain showers again by
next Saturday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  60  27  47 /  48   5   0   0
Meridian      56  65  28  48 /  58  20   0   0
Vicksburg     42  55  27  47 /  35   1   0   0
Hattiesburg   61  67  29  50 /  58   9   0   0
Natchez       44  57  27  48 /  31   1   0   0
Greenville    38  47  27  43 /  37   2   0   0
Greenwood     41  50  26  45 /  48   6   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC
Hazardous weather outlook, Jan 1, 1:39 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
139 PM CST Sat Jan 1 2022

ARZ074-075-LAZ007>009-015-016-023-025-MSZ034>038-040>044-047>050-
053-054-021945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Washington-Humphreys-Holmes-Attala-
Winston-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-
Rankin-Scott-Claiborne-Copiah-
139 PM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Mid-morning today through early this evening

This afternoon through late evening, severe storms capable of
damaging wind gusts up to 60mph, hail quarter to golf ball size,
and tornadoes are possible. Timing will mainly be from early
Saturday afternoon through just before midnight Sunday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today, sustained winds up to 25 mph with wind gusts up to 40 to
45 mph are expected mid-morning Saturday through late Saturday
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ018-019-025>033-021945-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-
139 PM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...This afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Mid-morning today through early this evening

This afternoon through late evening, severe storms capable of
damaging wind gusts up to 70mph, large hail of quarter to golf
ball size, and tornadoes are possible. Timing will mainly be from
early Saturday afternoon through just before midnight Sunday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Mid-morning today through early this evening, sustained winds up
to 25 mph with wind gusts up to 40 to 45 mph are expected mid-
morning Saturday through late Saturday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ039-045-046-051-052-055>058-021945-
Noxubee-Neshoba-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-
139 PM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of central
Mississippi, and east central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Mid-morning today through early this evening

This afternoon through late evening, severe storms capable of
damaging wind gusts up to 60mph, hail quarter to golf ball size,
and tornadoes are possible. Timing will mainly be from early
Saturday afternoon through just before midnight Sunday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Mid-morning today through early this evening, sustained winds up
to 20-25 mph with wind gusts up to 35 mph are expected mid-morning
Saturday through late Saturday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ024-026-MSZ059-060-021945-
Catahoula-Concordia-Jefferson-Adams-
139 PM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Mid-morning today through early this evening

This afternoon through late evening, isolated severe storms
capable of damaging wind gusts and hail up to quarter size Mid-
morning today through early this evening are possible. Tornadoes
cannot be ruled out. Timing will mainly be from early Saturday
afternoon through just before midnight Sunday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Mid-morning today through early this evening, sustained winds up
to 25 mph with wind gusts up to 40 to 45 mph are expected mid-
morning Saturday through late Saturday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ061>066-072>074-021945-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
139 PM CST Sat Jan 1 2022

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through late evening

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Mid-morning today through early this evening

This afternoon through late evening, isolated severe storms
capable of damaging wind gusts and hail up to quarter size are
possible. Tornadoes cannot be ruled out. Timing will mainly be
from early Saturday afternoon through just before midnight Sunday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Mid-morning today through early this evening, sustained winds up
to 20-25 mph with wind gusts up to 35 mph are expected mid-morning
Saturday through late Saturday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jan 1, 9:17 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
917 PM CST Sat Jan 1 2022

MSZ026-029-020330-
Grenada MS-Webster MS-
917 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of eastern Grenada and
northwestern Webster Counties through 930 PM CST...

At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Sabougla, or 16 miles east of Grenada, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Grenada and
northwestern Webster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for north central
Mississippi.

&&

LAT...LON 3372 8951 3372 8939 3366 8950 3368 8951
      3368 8955 3381 8967 3387 8959 3387 8951
TIME...MOT...LOC 0317Z 230DEG 49KT 3376 8953

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:17 PM CSTSpecial Weather StatementJANGrenada13 min
Jan 2, 10:58 AM CSTWinter Weather AdvisoryJANAttala, Carroll, Choctaw, Clay, Grenada, Lowndes and 5 more13 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.